Accidentally Giving Your Dog a Double Dose of Heartgard: What To Do
Accidentally giving your dog two doses of heartworm prevention medication can be a scary experience. But it doesn’t have to be! Knowing what to do if you accidentally give your beloved pet double the recommended dose of Heartgard is key to keeping them safe and healthy.
In this article, we’ll discuss the potential risks associated with an accidental overdose and how to respond in order to ensure your pup gets the care they need. From recognizing symptoms of toxicity to seeking veterinary assistance, everything you need to know about responding appropriately is covered here. So let’s get started!
What Happens if I Accidentally Gave My Dog 2 Doses of Heartgard?
Accidentally giving your dog two doses of heartworm prevention medication can be a scary experience. However, it is important to remember that the risk of an adverse reaction from an accidental double dose is very low. That said, it is still important to take any overdose very seriously and get medical attention for your pet as soon as possible.
Potential Risks Associated with an Overdose:
- Gastrointestinal Upset: Common symptoms include vomiting, diarrhea, and decreased appetite.
- Neurologic Disorders: Symptoms may include lethargy, weakness, disorientation, seizures or tremors.
- Kidney Damage: This is rare but could present itself in the form of increased thirst and urination.
- Skin Reactions: Your pup may develop a rash or itching at the site of application.
What To Do Now?
If you suspect that your pet has had an accidental double dose of heartworm prevention, you should contact your veterinarian immediately for advice. They will be able to assess your pet’s condition and provide appropriate medical treatment if necessary. Additionally, they may advise you to monitor your pet for any signs of an adverse reaction and contact them if any occur.
The Dangers of Double-Dosing Heartgard on Dogs
Heartgard is a monthly treatment for heartworm prevention in dogs. While it can be effective in protecting against the parasites, there are potential risks associated with double-dosing Heartgard. It is important to understand these risks before administering any medication to your dog.
Excessive Medication Levels
When double dosing Heartgard, you run the risk of giving your pet an excessive dose of the active ingredient ivermectin. This can lead to a variety of side effects including vomiting, diarrhea, seizures, and even death if too much is given. It’s best to consult with your veterinarian before beginning any type of medication regimen so that they can determine what dosage would be safest for your pet.
If your dog is already taking other medications or supplements, double dosing Heartgard could cause serious drug interactions. Ivermectin has been known to interact with certain antibiotics and anti-fungal drugs which could lead to severe reactions when taken together. Be sure to inform your vet about all medications or supplements that your pet may be taking so they can help ensure safe usage.
Other Health Risks
In some cases, double-dosing Heartguard may also put unnecessary stress on the liver and kidneys as they process the extra medication levels. If left unchecked this could eventually lead to organ damage in extreme cases.
- Double dosing Heartgard can lead to excessive levels of ivermectin which can have dangerous side effects such as vomiting, diarrhea, seizures and even death.
- Certain drug interactions between ivermectin and other medications/supplements may occur when double dosed.
- Long term use at higher dosages may put undue stress on organs like the liver and kidneys leading to possible organ damage over time.
Signs of a Heartgard Overdose in Dogs
Heartgard is an oral medication used to protect dogs from heartworm infection. It works by killing the larvae of the parasite Dirofilaria immitis, which can cause serious and even fatal illness. While it is generally safe when taken as prescribed, an overdose of Heartgard can be dangerous for your dog.
Common Signs of a Heartgard Overdose
- Vomiting: A common sign of a Heartgard overdose is vomiting. Your pet may also have diarrhea or other gastrointestinal issues.
- Lethargy: Your dog may become lethargic and sluggish after taking too much Heartgard. He or she may sleep more than usual and not want to play or go on walks.
- Depression: Another symptom that could indicate an overdose is depression. Your pet may seem downcast or display signs of sadness such as lack of appetite and low energy levels.
Signs of Overmedication in Dogs After Eating Heartworm Medicine
Heartworm medicine is an effective way to protect dogs from heartworms and other parasites, but it can also be dangerous if a dog is given too much. It is important to closely monitor your dog for any signs of overmedication after giving them heartworm medicine.
Common Signs of Overmedication:
- Vomiting: Vomiting may occur shortly after taking the medication. If this occurs, stop administering the medication immediately and contact your veterinarian.
- Diarrhea: Diarrhea may develop as a result of an overdose or reaction to the medication. Contact your veterinarian immediately if you notice persistent diarrhea in your pet.
- Lethargy: If your pet appears unusually lethargic, listless or uninterested in activities they normally enjoy, this could indicate that they have been over-dosed on heartworm medicine.
- Seizures: Seizures are a rare but serious side effect of over-dosing on certain types of heartworm medications. Contact your veterinarian right away if you notice any seizure activity or twitching in your pet.
- Pale Gums: Pale gums are another sign that could indicate an overdose has occurred. Check with your vet if you notice pale gums in addition to other symptoms.
- Weight Loss: Unintentional weight loss can be caused by overmedicating with heartworm medicine. Monitor your pet’s weight regularly and make sure that they are eating enough food and getting proper nutrition.
- Breathing Difficulties: Breathing difficulties are another possible symptom that could indicate an overdose has occurred. Contact your vet immediately if you notice labored breathing or unusual respiratory sounds coming from your pet.
Ultimately, it is important to remember that giving your dog two doses of Heartgard accidentally can be a dangerous mistake. It can lead to serious poisoning and even death in some cases. If you suspect your pet has consumed an overdose of the medication, it’s best to call your vet immediately for advice on how to proceed. If left untreated, the consequences could be dire. However, with prompt veterinary care and monitoring, accidental Double-Dosing of Heartgard does not have to end in tragedy.
Alexander is the owner of AnimalQnA. He is a pet lover. He has created this blog to share some of his knowledge on different kinds of pets.